Hail, Franklin
- When
- April 9, 10:46 AM CST
- Where
- Franklin County, 1.25 mi WSW of Hagansport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.341, -95.249
Penny size hail was reported near the Hagansport community. Report from mPING.
A strong upper trough dove southeast across the Northern and Central Plains on April 9th, reinforcing a cold front southeast into the Southern Plains. The approach of this storm system enhanced a southerly low level jet, which allowed for the return of a warm front north across East Texas, North Louisiana, Southern Arkansas, and extreme Southeast Oklahoma, resulting in very warm, humid, and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper trough dove southeast across the Northern and Central Plains on April 9th, reinforcing a cold front southeast into the Southern Plains. The approach of this storm system enhanced a southerly low level jet, which allowed for the return of a warm front north across East Texas, North Louisiana, Southern Arkansas, and extreme Southeast Oklahoma, resulting in very warm, humid, and unstable air in advance of the front. The combination of this increasing instability, wind shear, and strong forcing ahead of the cold front and associated upper level storm system resulted in a prolonged period of severe thunderstorms across much of the region, with numerous reports of large hail and occasional damaging winds across East Texas. These storms finally diminished during the early morning hours of April 10th with the passage of the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 9, 5:55 AM CST, 4 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 655 AM CDT Fri Apr 9 2021 .AVIATION... For the 09/12Z TAF update, low clouds are beginning to fill back in quickly from the west with MVFR/IFR cigs already impacting KLFK and KTYR. That trend will continue as a warm front continues to enter our airspace from the southwest, setting the stage for an active period to begin by midday today. Two rounds of severe TSRA are possible as early as 09/18Z and then after 10/00Z through the end of the period. TSRA weakens to SHRA in our western terminals as the frontal boundary starts to enter our airspace from the west by 10/10Z. VFR skies will return to westernmost terminals by the end of the period with winds from the northwest at or over 10 kts. /16/ && .PREV DISCUSSION... /issued 422 AM CDT Fri Apr 9 2021/ SHORT TERM.../Today through Saturday/ Plans should be made today for multiple rounds of severe weather in the Ark-La-Tex as multiple impacts are possible from large hail, damaging winds and tornadoes. This all occurs in proximity to a trough quickly swinging southeast across the Great Plains and amplifying divergent southwest flow aloft. Dew points in the 60s continue to be advected northward this morning, approaching the I-20 corridor with the warm front, while lapse rates will exceed 8 C/km, and low-level SRH will approach 200 m2/s2 by this evening. The first round of severe thunderstorms will occur in the midday hours across our northern zones, generally along the I-30 corridor into southern Arkansas. Storm modes by the early afternoon will primarily involve supercells with updrafts capable of sustaining large hail. In the second round of severe thunderstorms arriving this evening, the primary storm mode will be in the form of a multicellular MCS that travels across the Ark-La-Tex into the Ark-La-Miss with damaging winds, large hail and embedded tornadoes all possible once again. Substantial uncertainty remains in the positioning of this evening round of convection, especially in how far southwest initiation could begin in East Texas. Nonetheless, with these ingredients available and storm modes expected, the SPC has placed our eastern zones in a Moderate Risk for severe weather, highlighting the concern for damaging winds and embedded circulations. The severe weather threat will continue late into tonight for our eastern parishes. By tomorrow morning, conditions finally begin improving with frontal passage. Afternoon temperatures return to near average for this time of the year with winds out of the northwest at 10mph. /16/ LONG TERM.../Saturday Night through Thursday/ Sfc ridging will settle SE into the region Saturday night in wake of the cold fropa earlier in the day, which will set the stage for good radiational cooling and slightly below normal temps areawide. A dry WNW flow aloft will continue through the remainder of the weekend, while the sfc ridge drifts E into the Lower MS Valley Sunday. Thus, above normal temps but comfortable RH's are expected, before low level moisture advection resumes and increases Monday with the return Srly low level flow on the backside of the departing ridge as it shifts E into the SE U.S. A shallow cold front is progged to shift SE through the Srn Plains and Ozarks Monday morning, entering portions of extreme NE TX/SE OK/adjacent sections of SW AR during the mid and late afternoon hours. The moisture profile is progged to remain shallow just ahead of the approaching front, but did maintain slight chance pops in the afternoon for the Wrn sections of NE TX/SE OK/adjacent SW AR given the dirty flow aloft as weak PVA traverses the Nrn sections of the region. This front is progged to seep S through the remainder of the region Monday night, with weak overrunning and additional PVA contributing to the development of isolated to sct convection over the area. The front is progged to drift farther S of the area Tuesday, with additional perturbations focusing more in the way of sct convection areawide. Have maintained chance pops over the region Monday night and Tuesday, with the potential for isolated thunder as mid level lapse rates will remain sufficient enough to support slightly deeper convection. An active weather period appears in the offing for mid and late week as additional perturbations aloft are expected to traverse the region in the WSW flow aloft. This will all come beneath a large closed low expected to settle into the Great Basin by midweek, sending ripples of shortwave energy E across the Srn Plains and Lower MS Valley. Overrunning atop the shallow cool air mass is again expected to increase Tuesday night through Wednesday night, which should help enhance sct to numerous SHRA and isolated TSRA areawide. Have inserted high chance pops for this time period, before pops diminish by Thursday as the post frontal air mass begins to deepen. However, general agreement exists amongst the GFS/ECMWF with another wave of SHRA overspreading the area Thursday night and Friday. The increased cloud cover, cooler post-frontal air, and the periodic convection should result in a welcome period of slightly below normal temps through much of next week. 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 83 61 76 48 / 40 70 0 0 MLU 84 63 78 49 / 50 80 10 0 DEQ 76 51 72 42 / 60 70 0 0 TXK 78 54 73 47 / 60 80 0 0 ELD 78 60 74 44 / 60 80 0 0 TYR 83 53 74 49 / 30 40 0 0 GGG 82 56 73 48 / 40 50 0 0 LFK 84 60 78 49 / 30 50 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 16/15/16
Hazardous Weather Outlook National Weather Service Shreveport LA 604 AM CDT Fri Apr 9 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 604 AM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms are expected to develop late this morning into the afternoon across portions of Northeast texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, near and north of a warm front that will lift north into Southeast Oklahoma and Southwest Arkansas. Some of these storms may be severe, with damaging winds, large hail, and isolated tornadoes possible. Additional shower and thunderstorm development is possible this evening over portions of East Texas and North Louisiana, ahead of a severe squall line that will develop over Eastern Oklahoma and quickly shift southeast across the region from mid evening through the overnight hours. The severe weather threat will become more pronounced with this squall line, with damaging winds, large hail, isolated tornadoes, and locally heavy rainfall possible. These storms will diminish from northwest to southeast late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered showers and isolated thunderstorms will be possible across the region Tuesday through Thursday. However, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed late this morning through tonight across the region. 15
Special Weather Statement
National Weather Service Shreveport LA
1041 AM CDT Fri Apr 9 2021
ARZ059-060-070-071-TXZ097-091630-
Hempstead AR-Lafayette AR-Little River AR-Miller AR-Bowie TX-
1041 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
SOUTHWESTERN HEMPSTEAD...NORTHERN MILLER...NORTH CENTRAL LAFAYETTE
AND EAST CENTRAL BOWIE COUNTIES UNTIL 1130 AM CDT...
At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Texarkana, moving northeast at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Texarkana, Wake Village, Nash, Red Lick, Fulton, Ogden, Mandeville,
Genoa, Mount Pleasant, McNab, Patmos, Bright Star, Millwood, Hervey,
Homan, Pine Prairie, Piney Grove and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 9351 3334 9408 3356 9422 3375 9390
3375 9383 3379 9383 3384 9374
TIME...MOT...LOC 1541Z 244DEG 32KT 3349 9405
44Special Weather Statement National Weather Service Shreveport LA 1125 AM CDT Fri Apr 9 2021 ARZ050-051-059-060-070-TXZ097-091715- Howard AR-Hempstead AR-Sevier AR-Little River AR-Miller AR-Bowie TX- 1125 AM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER... SOUTHWESTERN HEMPSTEAD...NORTHWESTERN MILLER...SOUTHEASTERN SEVIER... SOUTHEASTERN HOWARD AND EAST CENTRAL BOWIE COUNTIES UNTIL 1215 PM CDT... At 1124 AM CDT, Doppler radar was tracking a strong thunderstorm near Richmond, or 7 miles south of Ashdown, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Texarkana, Ashdown, Mineral Springs, Red Lick, Wilton, Tollette, Fulton, Ogden, Saratoga, Richmond, Leary, McNab, Bright Star, Millwood, Pine Prairie and Red Bluff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3345 9419 3361 9431 3391 9390 3362 9368 TIME...MOT...LOC 1624Z 239DEG 33KT 3357 9417 44
Special Weather Statement
National Weather Service Shreveport LA
1141 AM CDT Fri Apr 9 2021
TXZ096-108-109-111-091730-
Red River TX-Franklin TX-Morris TX-Titus TX-
1141 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHWESTERN MORRIS...
TITUS AND RED RIVER COUNTIES UNTIL 1230 PM CDT...
At 1140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blossom to 6 miles southwest of Bogata to
near Mount Vernon. Movement was east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mount Pleasant, Clarksville, Hagansport, Boxelder, Mount Vernon,
Bogata, Wilkerson, Cookville, Bagwell, Detroit, Winfield, Talco,
Annona, Miller's Cove, Harts Bluff, Negley, Cuthand, English and
Johntown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 9531 3383 9495 3382 9495 3381 9494
3343 9478 3313 9477 3313 9531
TIME...MOT...LOC 1640Z 264DEG 33KT 3359 9540 3343 9531 3322 9530
44The Shreveport radar (KSHV), 165 km away, was scanning. The volume nearest the first event began at 16:44 UTC.
29 hail, 5 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported near the Hagansport community. Report from mPING.
A picture was posted to social media of quarter size hail that fell several miles west-southwest of Talco.
Quarter size hail fell in Winfield. Report from mPING.
Ping pong ball size hail fell near Highway 271 North in Mount Pleasant.
Penny size hail fell in the Hideaway community.
Half dollar size hail fell in the Red Springs community.
Penny size hail fell in Hawkins.
Golf ball size hail fell at Pewitt High School east of Omaha.
Half dollar size hail fell near De kalb.
Ping pong ball size hail fell on the northwest side of De Kalb.
Quarter size hail fell a few miles west of the Hideaway community.
Penny size hail fell in the Linwood community.
Quarter size hail fell in the Lilbert community.
Quarter size hail fell in Mount Enterprise.
Quarter size hail fell between Timpson and Tenaha.
Half dollar size hail fell in the Glenfawn community.
Ping pong ball size hail fell in the Minden community.
Ping pong ball size hail fell near the Brachfield community.
Baseball size hail fell at the intersection of Highway 259 and County Road 317.
Teacup size hail fell several miles southeast of Henderson. Report from mPING.
Half dollar size hail fell several miles southeast of Henderson. Report from mPING.
Penny size hail fell just north of the East Texas Regional Airport south of Longview.
Penny size hail fell in Lufkin.
A large tree was snapped off ten feet above the ground, with the top of the tree landing on a home on Willow Oak Drive in Lufkin.
Nickel size hail fell along FM 2011 southwest of Longview.
Penny size hail fell 9 miles west-southwest of Jacksonville.
Nickel to quarter size hail fell in Rusk.
A tree was blown down on Jackson and Delaware Street in Clarksville.
Penny size hail fell on the west side of Nacogdoches.
Power lines were downed on Highway 44 west-southwest of De Kalb.
A tree fell on a home on Hickory Street in De Kalb. Power lines were also downed at this same location.
Penny size hail fell on County Road 431 near Lindale.
Nickel size hail fell in the Appleby community.
A tree was blown down at FM 1196 and Highway 21.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946594, 946595, 946596, 946597, 946598, 946599, 946600, 946601, 946602, 946603, 946604, 946605, 946606, 946607, 946608, 946610, 946611, 946612, 946613, 946614, 946615, 946616, 946617, 946618, 946609, 946619, 946620, 946621, 946622, 946623, 946624, 946625, 946626, 946627.